Hail, Dunn
- When
- June 24, 5:30 PM MST to 5:36 PM MST
- Where
- Dunn County, 2.73 mi WSW of Marshall
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.110, -102.380
A persistent upper level jet combined with ample low level moisture to produce isolated severe thunderstorms over west central North Dakota. The largest hail was in Mercer County where half dollar size hail fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A persistent upper level jet combined with ample low level moisture to produce isolated severe thunderstorms over west central North Dakota. The largest hail was in Mercer County where half dollar size hail fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 4:31 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 631 PM CDT WED JUN 24 2015 .UPDATE... ISSUED AT 628 PM CDT WED JUN 24 2015 GIVEN RADAR TRENDS THROUGH 2330 UTC...AND A CONSENSUS OF THE 20-22 UTC HRRR ITERATIONS AND 18 UTC NAM/GFS...DECREASED POPS SIGNIFICANTLY WITH THIS UPDATE FOR THE REMAINDER OF THE EVENING AND OVERNIGHT. ALSO...WITH MINIMAL TEMPERATURE AND DEWPOINT SPREADS EXPECTED TONIGHT WITH CALM WINDS AND CLEAR SKIES...ADDED A MENTION OF FOG INTO THURSDAY MORNING. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 300 PM CDT WED JUN 24 2015 THE MAIN FORECAST FOCUS HAS SHIFTED TO PRECIPITATION POTENTIAL TOMORROW. QUASI ZONAL FLOW ALOFT WILL CONTINUE TO DIRECT A SERIES OF MID LEVEL SHORTWAVES INTO THE NORTHERN PLAINS THROUGH THE NEAR TERM. THE 12 UTC MODEL CYCLE GREATLY DOWNPLAYS THE POTENTIAL FOR ANOTHER ROUND OF CONVECTION TO FIRE AFTER MIDNIGHT AS THE NEXT MID LEVEL SHORTWAVE...CURRENTLY NEAR THE IDAHO PANHANDLE...MOVES INTO THE DAKOTAS. IN FACT...THE 12 UTC NAM/GEM REGIONAL ARE THE TWO MOST INSISTENT THAT CONVECTION WILL FIRE...AND THEY DO NOT INITIATE UNTIL AFTER NOON TOMORROW. CONVECTIVE TRENDS WILL NEED TO BE MONITORED CLOSELY OVER THE NEXT 24 HOURS TO ADJUST THE BROADBRUSHED PRECIPITATION CHANCES CURRENTLY IN THE FORECAST FROM MIDNIGHT THROUGH TOMORROW AFTERNOON. FINALLY...IT IS WORTH NOTING THAT EVEN WITH HIGH UNCERTAINTY...THERE IS AVERAGE CONFIDENCE THAT STORMS WILL NOT BE SEVERE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 300 PM CDT WED JUN 24 2015 MAIN HIGHLIGHT IN THE LONG TERM PERIOD CONTINUES TO BE DIMINISHING CONVECTIVE CHANCES INTO THE WEEKEND ALONG WITH A NICE WARMING TREND. WEST/NORTHWEST FLOW ALOFT THURSDAY NIGHT TRANSITIONS TO MODERATE NORTHWESTERLY THROUGH THE REMAINDER OF THE PERIOD AS AN UPPER LEVEL RIDGE AMPLIFIES AND BUILDS EAST INTO THE ROCKIES. THURSDAY EVENING CONTINUES TO SEE MODEST SHEAR/INSTABILITY OVER THE SOUTHWEST WITH 0-6 KM BULK SHEAR NEAR 40KTS AND CAPE VALUES ~1-1.5 KJ/KG. THIS WILL BRING A MARGINAL SEVERE THREAT THAT SHOULD BE OVER BY SUNDOWN AND THE MAJORITY OF ACTIVITY REMAINING TO OUR SOUTH. THE APPROACHING UPPER LEVEL RIDGE WILL BRING WAA INTO THE REGION...ALLOWING DAYTIME HIGHS IN THE 80S TO LOWER 90S OVER THE WEEKEND AND INTO EARLY NEXT WEEK. CANNOT DISCOUNT THUNDERSTORMS ENTIRELY THIS WEEKEND AND NEXT WEEK AS ANY RIDGE RIDER WAVE/EMBEDDED IMPULSE COULD BRING A CHANCE FOR SHOWERS/STORMS ANY GIVEN DAY. OVERALL PATTERN SUGGESTS ISOLATED/LOW CHANCES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 628 PM CDT WED JUN 24 2015 ANY REMAINING ISOLATED THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING WILL BEGIN TO FADE WITH SUNSET. FOG IS POSSIBLE ACROSS THE AREA TONIGHT...HOWEVER...THE IMPACTS TO ANY ONE TERMINAL REMAIN SOMEWHAT UNCERTAIN. FOR NOW...INTRODUCED MVFR VISIBILITIES TO MOST TERMINALS AFTER 08 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...SCHECK LONG TERM...NH AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 625 PM CDT WED JUN 24 2015 NDZ001>005-009>013-017>023-025-031>033-036-037-040-041-043-044- 047-048-050-051-252330- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-KIDDER-STUTSMAN-SLOPE- HETTINGER-BOWMAN-ADAMS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 625 PM CDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE ON THURSDAY. SOME STORMS MAY BE STRONG...PARTICULARLY OVER SOUTHWEST NORTH DAKOTA. OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE OVER THE WEEKEND AND INTO EARLY NEXT WEEK. AT THIS TIME AERIAL COVERAGE OF STORMS WILL BE SMALL...AND THE THREAT FOR SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ034-035-042-045-046-252330- MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 625 PM CDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE ON THURSDAY. SOME STORMS MAY BE STRONG...PARTICULARLY OVER SOUTHWEST NORTH DAKOTA. OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE OVER THE WEEKEND AND INTO EARLY NEXT WEEK. AT THIS TIME AERIAL COVERAGE OF STORMS WILL BE SMALL...AND THE THREAT FOR SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT WED JUN 24 2015
NDZ025-037-242015-
STUTSMAN-FOSTER-
227 PM CDT WED JUN 24 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STUTSMAN
AND FOSTER COUNTIES...
AT 227 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF NEW ROCKFORD TO 6 MILES WEST OF
PINGREE...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CARRINGTON...KENSAL...GLENFIELD...SPIRITWOOD LAKE...BORDULAC...GRACE
CITY...PINGREE...MCHENRY...COURTENAY...MELVILLE...EDMUNDS...BARLOW
AND JUANITA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4709 9923 4759 9923 4758 9850 4734 9850
4733 9847 4725 9846 4707 9848
TIME...MOT...LOC 1927Z 265DEG 27KT 4758 9904 4717 9905
HEINERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT WED JUN 24 2015
NDZ037-242115-
STUTSMAN-
349 PM CDT WED JUN 24 2015
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STUTSMAN COUNTY...
AT 348 PM CDT...A STRONG THUNDERSTORM WAS NEAR SPIRITWOOD...OR 5
MILES NORTHEAST OF JAMESTOWN...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
TRAVELERS BETWEEN JAMESTOWN AND VALLEY CITY WILL BE IMPACTED FROM
THIS STORM. BE PREPARED FOR REDUCED VISIBILITIES IN HEAVY RAIN AND
GUSTY WINDS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN AND SPIRITWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4685 9876 4703 9886 4707 9847 4706 9846
4698 9847 4698 9844 4684 9844 4683 9845
TIME...MOT...LOC 2048Z 267DEG 23KT 4695 9860
HEINERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 551 PM MDT WED JUN 24 2015 NDZ018-250015- DUNN ND- 551 PM MDT WED JUN 24 2015 ...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHEASTERN DUNN COUNTY... AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF KILLDEER TO NEAR MARSHALL...AND MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... KILLDEER...DUNN CENTER...MANNING AND MARSHALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4746 10281 4717 10216 4702 10237 4731 10299 TIME...MOT...LOC 2350Z 289DEG 24KT 4736 10287 4715 10240 AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 612 PM MDT WED JUN 24 2015 NDZ018-250045- DUNN ND- 612 PM MDT WED JUN 24 2015 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN COUNTY... AT 612 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MANNING TO 4 MILES WEST OF MARSHALL...AND MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4731 10252 4705 10216 4699 10272 4724 10283 TIME...MOT...LOC 0012Z 304DEG 16KT 4721 10270 4715 10244 AYD
The Bismarck radar (KBIS), 129 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
5 hail, 1 tornado. Local standard time, as filed.
This tornado was reported by law enforcement to have basically touched the ground and almost immediately lift back into the parent thunderstorm. There was no damage and no structures were impacted, so the rating is EF0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586713, 586716, 588446, 586715, 586718, 586717.